can a skin punch biopsy distinguish between sle and drug induced lupus

after 6 months of a terrible rash the dermatologist finally did a biopsy. the results he said was lupus, probably drug induced due to having infliximab infusion for crohn's (crohn's for 18 years). i have had these infusions for 8 years, but in researching lupus i have had sympoms on and off for 15 yrs, painful joints, sun sensitivity, abdo pain even when crohn's in remission, and fevers of unknown origin (although gp usually puts everything down to crohn's). would appreciate some advice as whether biopsies just indicate lupus or whether they can distinguish between the different lupus. thank you

10 Replies

oldestnewest
  • I had cyclophosphamide infusions for lupus in the Summer of 2012. After the third I developed a rash, which the specialists eventually decided was due to the sun. after the fourth, the rash was so bad, even in the absence of exposure to outdoors, that they did a biopsy. The dermatologist told me that the rash looked like a classic lupus rash, but was probably induced by the cyclophosphamide. He said that these very strong drugs can really help some aspects of autoimmune diseases while causing others or making them worse. I still have incredibly sensitive skin - which I never had before Cyclo.

    I don't know if that helps you?

  • I don't think it can distinguish, only stopping the drug and seeing improvement will confirm the difference (assuming that the SLE is drug induced, stopping the drug is said to remove the SLE).

  • thank you both. its been 3 months since my last infusion, rash improved but joints still painful and still feel so exhausted all the time. think i should ask gp to refer me to rheumaologist as i have only had my gastroenterologist and dermatologist input as they thought it was dermatitis originally.

  • My biopsy results confirmed Lupus and l was sent a detailed report of the results . If you are concerned ask your Gp could you have a blood test for Lupus to maybe rule it out ?

  • My skin biopsy results showed IgG and C3, which the initial dermatologist I saw said was consistent with bullous pemphigoid, but considering that I was 28 at the time it was probably dermatits herpetiformis. I have since learned that it is consistent with lupus. I want on any drugs at the time......actually, this probably isn't a very helpful response!

  • thanks, all responses very much appreciated. ana blood test in october last yr showed weak positive result, i did try to get gp to investigate further (as having other symptoms) but politely told i was being neurotic!!! i have rang gp practice this morning, and told they will not do anything until they are sent the results from dermatology consultant. feel like banging my head off wall!

  • short answer is nope. There is no 1 DEFINITIVE test 4 ANY form of SLE, drug induced or not.

  • sorry, misread question lol! Read it as DIAGNOSE!!!!!!!!!!!!!

  • thanx sher78. i have just received copy of letter that consultant sent to gp and it says that the biopsy shows drug induced lupus and so it likely due to infliximab infusion. i had last infusion on 3rd jan so would of thought symptoms would have gone by now. yeah my skin lot better, have few new spots on back now but the joint pain and tiredness prob worse than ever. i even considering trying a private rheumatologist, cant afford it really but fed up of feeling so pooped and hurting.

  • chances r u'll still c the same rheumy if u go private (DEFINITELY the case where I live, it's the same bloody team lol!). It aint nice my lovely, I know & in the case of DI lupus, from what I understood, GENERALLY it all resolves itself pretty soon after the drug responsible is stopped, although, I feel it's only fair 2 inform u, I recently spoke 2 some1 who had DI lupus & it has remained with her, so unfortunately, it's not always the case :/ Just try & remain positive (hard I know when u feel like sh*te) & do as u're body tells u; rest when needed etc & take it easy. Hopefully, everything will resolve itself soon ;)

You may also like...